Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 52, NWS Flagstaff, AZ

August 28, 2019Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 28, 2019, 3:40 PM MST for Coconino County, Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2019, 3:40 PM MST (22:40 UTC)
Expired
Aug 28, 2019, 6:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:38 PM MSTFLASH FLOOD9 Sw Winslow, AZTHE JACKS CANYON RIVER GAUGE SHOWED A 4.4 FOOT RISE (780 CFS) RISE AT 538 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WGUS55 KFGZ 282240
FFWFGZ
AZC005-017-290145-
/O.NEW.KFGZ.FF.W.0052.190828T2240Z-190829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
340 PM MST Wed Aug 28 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...
  Coconino County in north central Arizona...

* Until 645 PM MST.

* At 339 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  area washes south and southwest of Winslow.

This includes the following streams and drainages...Cottonwood 
Wash...East Clear Creek...Jacks Canyon...Tucker Flat Wash and Little 
Colorado River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3479 11076 3498 11100 3505 11088 3505 11068
      3503 11065 3492 11057

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:57 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 28, 2:57 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
257 PM MST Wed Aug 28 2019

.SYNOPSIS...Expect an increase in chances for showers and
thunderstorms across northern Arizona through Thursday, before
chances decrease through Saturday. Storm chances to increase from
east to west starting Sunday. Otherwise, above normal daytime
temperatures and generally light winds are forecast.

&&

.DISCUSSION...
Numerous thunderstorms have developed today across areas above
5000 feet. We have had reported of 3/4 inch hail and flooding
rains. Scattered storm coverage is expected to continue through
this evening before diminishing.

Thursday - the center of the high pressure cell is expected to be
near Yuma, with very light winds aloft across northern Arizona.
Expect scattered to numerous afternoon thunderstorms along the
Mogollon rim and White Mountains, with the possibility of storms
moving southward off the rim into Gila county by late afternoon.
There is a slight chance of storms elsewhere. Drier and more
stable air aloft is shown to move into far western AZ during the
afternoon.

Friday and Saturday. The center of the high pressure cell to
slowly move across northern Arizona. Drier and more stable air
should expand from west to east through this period, with storm
chances limited to the White mountains for Saturday and max temps
from 5 to 10 degrees above normal both days

Sunday through Tuesday...Progs are consistent in the return of
monsoonal moisture as early as Sunday on east to southeast flow.
Expect scattered afternoon storms across the high country and
isolated storms elsewhere.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions for the
next 24 hours, though areas of MVFR and local IFR with
thunderstorms. Til 03z Scattered thunderstorms to persist across
northern Arizona, with diminishing coverage after 03z. Scattered
storms to redevelop after 18z Thu, especially across the Mogollon
Rim. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...For Thursday and Friday, max temperatures should
be from 5 to 10 degrees above normal. Expect scattered thunderstorm
Thursday along the Mogollon Rim with slight chances elsewhere. A
drying trend is expected to return Friday, especially across
northwest Arizona.

Saturday through Monday...Storm coverage to be limited on Saturday
to the White Mountains. Storm coverage is expected to increase again
from Sunday into Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 28, 2:35 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 NNE DOWNTOWN FLAGSTAF 35.21N 111.64W
08/28/2019  E0.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            1/2 INCH HAIL STONES 2 INCHES DEEP ON THE
            GROUND.

&&

DB
Local storm report, Aug 28, 2:38 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HEAVY RAIN       1 NNW DOWNTOWN FLAGSTAF 35.22N 111.66W
08/28/2019  M1.50 INCH       COCONINO           AZ   PUBLIC

            MEASURED 1.5 INCHES RAIN IN 30 MINUTES.

&&

DB
Local storm report, Aug 28, 2:50 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HEAVY RAIN       10 W ASH FORK           35.20N 112.66W
08/28/2019  M0.80 INCH       YAVAPAI            AZ   PUBLIC

&&

DB
Local storm report, Aug 28, 3:08 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
308 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 E DOWNTOWN FLAGSTAFF  35.20N 111.62W
08/28/2019  E0.88 INCH       COCONINO           AZ   PUBLIC

            HAIL SIZE WAS DEFINITELY NICKEL SIZE.

&&

DB
Local storm report, Aug 28, 3:13 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
313 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 NNE DOWNTOWN FLAGSTAF 35.21N 111.64W
08/28/2019  M0.88 INCH       COCONINO           AZ   NWS EMPLOYEE

            REPORTED 3 BLOCKS NORTH OF FLAGSTAFF MEDICAL
            CENTER. EXACT LOCATION IS AN ESTIMATE.

&&

MCT
Local storm report, Aug 28, 3:17 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             1 E HEBER-OVERGAARD     34.41N 110.55W
08/28/2019  E0.50 INCH       NAVAJO             AZ   PUBLIC

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:05 PM MSTFlash Flood WarningFGZGila3 hr
Aug 27, 6:49 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai26 min
Aug 28, 10:59 AM MSTSevere Thunderstorm WarningFGZYavapai28 min
Aug 28, 11:51 AM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 28, 1:15 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Aug 28, 1:56 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 28, 2:14 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 28, 2:22 PM MSTSpecial Weather StatementFGZ23 min
Aug 28, 2:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo42 min
Aug 28, 2:45 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 28, 3:15 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo45 min
Aug 28, 4:19 PM MSTSevere Thunderstorm WarningFGZGila, Navajo41 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.